Utah, 2026Winter Weather in Utah, January 23 to 24, 2026
January 23 to 24, 2026 · NWS GJT · 1 event in 1 county or zone
Southwest flow ahead of a deepening cutoff low over the Desert Southwest allowed for sufficient moisture to work into the area along a strong cold front. An additional low pressure system dropped in from the northwest, bringing colder air with it and pushing this cold front across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwest flow ahead of a deepening cutoff low over the Desert Southwest allowed for sufficient moisture to work into the area along a strong cold front. An additional low pressure system dropped in from the northwest, bringing colder air with it and pushing this cold front across the area. This resulted in moderate to heavy snowfall across the central and southern mountains of western Colorado and southeast Utah with the higher accumulations over the Uncompahgre Plateau and San Juan Mountains due to colder air and favorable orographics.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 23, 10:30 AM MST, 30 minutes earlier. Its key messages:
- Winter Weather Advisories remain in effect today and tomorrow for most of the mountains in Colorado and La Sals and Abajos of Utah.
- Widespread 6 to 12 inches of snow is expected with locally higher amounts possible
- Some valley snow is also possible through amounts will differ greatly across the forecast area from 1-6 inches.
Area forecast discussion, Jan 23, 10:30 AM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1030 AM MST Fri Jan 23 2026
.KEY MESSAGES...
- Winter Weather Advisories remain in effect today and tomorrow
for most of the mountains in Colorado and La Sals and Abajos
of Utah.
- Widespread 6 to 12 inches of snow is expected with locally
higher amounts possible
- Some valley snow is also possible through amounts will differ
greatly across the forecast area from 1-6 inches.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 230 AM MST Fri Jan 23 2026
Everything remains on track for a widespread snow event starting
later this evening. A closed low off the California coast will
continue to pump in moisture thanks to southwesterly flow. This
moisture will then get worked on by a surface cold front and
upper level trough. Precip will start falling as this boundary
sets up during the afternoon hours bringing mountain snow and
valley rain, though some valleys will likely see some snow as
well. Snow will continue as the upper level trough moves through
providing increased upper level support and more widespread
lift. Models continue to highlight areas along and south of I-70
being favored. The central mountains and portions of the San
Juans will see the highest snowfall amounts. With that, the
Winter Weather Advisories remain in effect for widespread 6 to
12 inches across the mountains with some higher totals possible
for those favored aspects. Decided not to go with Warnings for
the San Juans as only portions heading up to Wolf Creek Pass
will see higher amounts with solid advisory amounts for almost
the entire zone. The possibility for banded precip also remains
in the forecast but is always a tricky endeavor to nail down the
specifics so while travelling today, please be aware that some
heavier snow showers will be possible under and near these
bands. Snow continues overnight and into Saturday though
snowfall rates do look to diminish with snowfall ending late
Saturday night/early Sunday morning. Temperatures will drop
through the period especially as northerly flow sets up after
the upper level trough pushes through.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 230 AM MST Fri Jan 23 2026
Quiet weather is expected through most of the long term period.
Anomalously dry air moves in behind the weekend storm system, but
very light snowfall is possible Sunday as northwesterly flow
supports orographics, and PVA from a trough quickly propagating
through the area provides additional lift. Outside of Sunday,
accumulating snow is not expected, but a few disturbances within the
mean flow could potentially support periods of very light mountain
snowfall.
Sunday will be the coldest day of the long term period while flow
continues to originate from a more northern latitude, but
temperatures will gradually warm through the workweek as two
distinct areas of ridging move through the West. So, expect high
temperatures 5 to 10 degrees below normal on Sunday, warming to well
above normal later in the week. &&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 943 PM MST Thu Jan 22 2026
Moisture in the form of mid to high clouds will continue to
stream into the 4 Corners region overnight. As energy from an
approaching storm increases by sunrise snow showers will be
begin over the higher terrain by mid morning then spreading to
lower elevations through the afternoon. KTEX...KASE will like
see ILS conditions develop my mid morning with MVFR or lower
conditions moving in through the afternoon. The I-70 terminals
will see ILS to MVFR conditions develop from mid afternoon
onward with impacts spreading to KMTJ...KDRO and KGUC by sunset.
A prolonged period of lower flight criteria conditons can be
expected through much of Saturday at most TAF sites except KHDN
KVEL and KCNY who look to stay on the edge of the precipitation.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1026 AM MST Fri Jan 23 2026
Scattered snow showers have developed and will remain possible
this afternoon, becoming more widespread this evening and
overnight. Snow will continue tomorrow morning as well. These
showers are expected to result in LIFR/IFR conditions.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 AM MST Sunday for COZ009-010-
012-018-019.
Winter Weather Advisory until 5 PM MST Saturday for COZ013.
Winter Weather Advisory until 11 PM MST Saturday for COZ017.
Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
Sunday for COZ023.
UT...Winter Weather Advisory until 11 PM MST Saturday for UTZ028.
&&
SHORT TERM...TGR
LONG TERM...GF
AVIATION...TGJTHazardous weather outlook, Jan 23, 2:15 AM MST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
215 AM MST Fri Jan 23 2026
COZ001>014-017>023-UTZ022>025-027>029-241200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
215 AM MST Fri Jan 23 2026
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Snow is expected later this afternoon and will continue overnight as
a cold front and associated upper level trough move through the area.
Winter Weather Advisories are in effect for 6 to 12 inches of snow
for the La Sals and Abajos in Utah and most of the Colorado
mountains.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Snow continues Saturday though coverage and rates will diminish. By
late Saturday night/early Sunday morning, snow will come to an end.
Dry conditions return for the next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Weather, La Sal & Abajo Mountains
- When
- January 23, 11:00 AM MST to January 24, 9:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 7 to 12 inches of snow fell across the higher elevations of the area with 7 to 9 inches of snow over the Abajo Mountains and 9 to 12 inches of snow over the La Sal Mountains.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Texas, January 23 to 28, 20268 deaths · 54 injured · $2.1 million · 102 events
- Ice Storm and Winter Storm in Mississippi, January 23 to 25, 20265 deaths · $30 million · 22 events
- Extreme Cold and Cold in Indiana, January 23 to 24, 20262 deaths · 6 events
- Extreme Cold in Michigan, January 23 to 24, 20261 death · 7 events
- Winter Storm and Winter Weather in Arkansas, January 23 to 27, 202654 events
- Winter Storm and Winter Weather in Texas, January 23 to 25, 2026$50,000 · 15 events
- Winter Storm and Extreme Cold in Texas, January 23 to 27, 202648 events
- Winter Storm in Oklahoma, January 23 to 25, 202642 events
- Winter Storm in Missouri, January 23 to 25, 202634 events
- Extreme Cold and Cold in New York, January 23 to 24, 202633 events
- Extreme Cold in Virginia, January 23 to 31, 202629 events
- Winter Storm in Kansas, January 23 to 25, 202626 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1311910.